Indiana, 2013Winter Storm and Winter Weather in Indiana, December 6, 2013
December 6, 2013 · NWS ILN · 8 events in 8 counties and zones
A cold front crossed the Ohio Valley during the day. Rainfall over the area briefly changed to freezing rain and sleet before transitioning to heavy snowfall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the Ohio Valley during the day. Rainfall over the area briefly changed to freezing rain and sleet before transitioning to heavy snowfall. Accumulations of 4 to 6 inches were common across southeast Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 5, 8:18 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Dec 5, 8:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EST THU DEC 5 2013
.UPDATE...
06.00Z KILN RAOB DATA HAS COME IN WITH A STRONG ELEVATED WARM NOSE
TO +5C...WHICH WAS EXPECTED GIVEN THE 06.12Z MODEL GUIDANCE.
STRONG CAA IS WANING A LITTLE BIT AS THE BAROCLINIC ZONE IS
STARTING TO STALL OUT TO THE EAST/SOUTH...AND THUS MIXED
SNOW/SLEET/FZRA WHICH HAS BEEN HANGING IN INDIANA HAS ONLY
MARGINALLY CREPT IN THE FORECAST AREA ALONG THE IND BORDER.
WARNING ADVISORY START TIMES LOOK GOOD FOR IMPACTFUL WX. AS FGEN
FORCING CONTINUES TO INCREASE...RADAR HAS BEEN SLOWLY FILLING WITH
BANDS/STREAKS OF RAIN OVER THE AREA AND NOW IS REALLY FILLING IN
WELL TO THE SOUTHWEST. A VERY LONG TRAIN OF PRECIPITATION WHICH IS
ALIGNING ON THE WARM SIDE OF THE INCREASING UPPER LEVEL JET
SAMPLED BY RAOBS TO THE NORTH/WEST. THE 05.18Z NCEP GUIDANCE /NAM
AND GFS/ CAME IN WITH VERY HEFTY QPF FROM NOW THROUGH EARLY
FRIDAY EVENING...A BIG UPTICK OVER 05.12Z ECMWF GUIDANCE.
THE FORCING /FGEN AND POTENTIAL RELEASE OF INSTBY/ SUGGESTS THE
NCEP GUIDANCE MAY NOT BE TOO FAR OFF...BUT LIKELY WILL NOT BE AS
WIDESPREAD AS THESE MODELS PORTRAY...BUT MORE IN LOCALIZED NARROW
CONVECTIVELY ENHANCED BANDS LATE TONIGHT/TOMORROW. THUS DON/T WANT
TO MOVE TOO FAR ABOVE CURRENT FCST AMOUNTS. STILL THE GREATEST
CONCERN AS OF EARLY THIS EVENINGS ANALYSIS...IS FOR POTENTIAL OF
NARROW BUT VERY HIGH IMPACT BAND OF SNOW /SOUTHEAST INDIANA INTO
DAYTON AND NEAR COLUMBUS/ DEVELOPING FRIDAY...AND ALSO NARROW BUT
SIGNIFICANT BAND OF SLEET AND/OR FREEZING RAIN IN I-71 CORRIDOR
FROM CVG TO WILMINGTON TO AREAS SOUTH OF CMH. SOUNDINGS STILL LOOK
VERY SLEETY...WHICH WOULD BE THE SAVING GRACE FOR TREE/POWER
ISSUES AND KEEPING SNOW AMTS IN CHECK AND IN LINE WITH CURRENT GRIDS.
SO WILL NOT INCREASE ICE AMOUNTS AS OF RIGHT NOW. DID INCREASE
LATE NIGHT SNOW TOTALS A BIT WEST OF DAYTON INTO SERN IND GIVEN
RAP/GFS/NAM FCST SOUNDINGS AND QPF. THESE EVENTS TYPICALLY HAVE
INTENSE GRADIENTS OF SNOW/ICE...AND AM CONCERNED I HAVE TOO MUCH
SNOW EAST/SOUTH OF I-71 AND MORE OF THIS WILL BE SLEET FOR ENTIRE EVENT.
BUT WILL WAIT FOR SUITE OF 06.00Z DATA BEFORE SWINGING FORECAST.
PREVIOUS FORECAST DISCUSSION IS BELOW.
&&
.SYNOPSIS...
WINTER STORM WILL IMPACT THE OHIO VALLEY BEGINNING THIS EVENING
AND CONTINUING THROUGH FRIDAY EVENING. HEAVY MIXED WINTER
PRECIPITATION WILL SLOWLY TRANSITION TO ALL SNOW BEFORE ENDING
FRIDAY EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY FROM
SOUTHERN INDIANA INTO CENTRAL OHIO...AND A BAND OF GLAZE ICE
ACCUMULATION TOPPED BY A FEW INCHES OF SNOW WILL BE LIKELY ALONG
AND SOUTH OF THE OHIO RIVER IN KENTUCKY INTO PARTS OF SOUTH
CENTRAL OHIO. HEAVY...POTENTIALLY FLOODING RAIN...WILL IMPACT
PARTS OF EASTERN KENTUCKY INTO SOUTHEAST OHIO. IT WILL MOST
CERTAINLY BE A SIGNIFICANT CHANGE FROM THE 60 DEGREE TEMPERATURES
SEEN OVER PARTS OF THE AREA IN THE PAST FEW DAYS. YET ANOTHER
WINTER SYSTEM WILL BRING MORE POTENTIAL FOR MIXED-PHASE
PRECIPITATION BEGINNING SUNDAY AND LINGERING INTO MONDAY ACROSS
MUCH OF THE AREA. THAT SYSTEM LOOKS TO HAVE LESS MOISTURE
AVAILABLE TO WORK WITH...BUT MAY STILL HAMPER TRAVEL OVER THE OHIO
VALLEY.
&&
.NEAR TERM /THROUGH FRIDAY/...
LIKE WITH MANY SIGNIFICANT WINTER SYSTEMS IN THE OHIO VALLEY...THE
BOTTOM LINE IS A HIGH-CONFIDENCE HEAVY PRECIPITATION EVENT FOR THE
AREA...BUT LOW CONFIDENCE IN THE WAVY/WAFFLING TRANSITION ZONE AS
ARCTIC AIR SEEPS INTO THE AREA AND IMPINGES ON A VERY ATYPICALLY
WARM AIRMASS. SO WHILE WE FEEL CERTAIN ON MANY AREAS SEEING A GOOD
AMOUNT OF WINTRY PRECIPITATION...THE AMOUNTS OF EACH INDIVIDUAL
TYPE ARE PARTICULARLY LOW CONFIDENCE...AND FOR THIS STORM...THAT
LOW CONFIDENCE ZONE IS CENTERED SQUARELY ON THE I-71 CORRIDOR
INCLUDING CINCINNATI...WILMINGTON...AND COLUMBUS.
LATEST OBSERVATIONAL TRENDS INDICATE COLD FRONT HAS EXITED THE WFO
ILN FORECAST AREA TO THE EAST. BAND OF RAIN/STORMS ACCOMPANYING
THIS HAS SHIFTED EAST...AND ALREADY BEGINNING TO SEE IMPACT OF
INCREASING DEEP-LAYERED FRONTOGENESIS /FGEN/ AS RAIN/MIX IS
DEVELOPING TO OUR WEST/SOUTHWEST AND SPREADING DOWNSTREAM TOWARD
THE AREA. SFC TEMPS HAVE DROPPED BELOW FREEZING ACROSS WRN IND
WHERE FZRA HAS RECENTLY BEEN REPORTED. WHILE MUCH OF THIS UPCOMING
EVENT WILL BE DRIVEN BY THERMODYNAMICS /FGEN FORCING IN RIGHT
ENTRANCE REGION OF INCREASING UPPER LEVEL JET/...THERE IS A SUBTLE
MID LEVEL WAVE SEEN IN WV/IR LOOPS THIS AFTERNOON OVER OK/KS
SPREADING QUICKLY DOWNSTREAM TOWARD THE AREA. BUT UNLIKE MOST
SIGNIFICANT WINTER WEATHER SYSTEMS...THIS SYSTEM DOES NOT HAVE A
DEEPENING/CLOSING OFF 700-500MB CYCLONE OR PV-DRIVEN FORCING...BUT
IT DOES HAVE AN EXTREMELY IMPRESSIVE MID/UPPER LEVEL JET /UP TO
180KTS AT 250MB BY 18Z FRIDAY OVER ONTARIO/ AS THE MASSIVE/COLD
LONGWAVE TROUGH WHICH HAS BEEN CENTERED TO OUR WEST IMPINGES ON
THE STOUT/STUBBORN/WARM SUBTROPICAL RIDGE OVER THE FAR SOUTHEAST.
THE HEIGHT GRADIENT COMPRESSION IS HELPING DRIVE THE INTENSIFYING
JET...AND FGEN FIELDS OVER A DEEP LAYER REALLY RESPOND THIS
EVENING THROUGH FRIDAY AHEAD/DOWNSTREAM OF THE WEAK FEATURE
EJECTING OUT OF THE PLAINS. THUS...EXPECT WAVES/BANDS OF
PRECIPITATION TO CONTINUE TO DEVELOP AND PUSH ACROSS THE AREA
TONIGHT THROUGH FRIDAY EVENING...WITH DEFINITE PERIODS OF MORE
INTENSE PRECIPITATION AS THE INDIVIDUAL FGEN REGIONS TRANSLATE
THROUGH THE FLOW.
OF COURSE ALL OF THIS PRECIPITATION FORCING IS OCCURRING AS THE
AIRMASS COOLS SLOWLY WITH MODIFIED ARCTIC AIR SEEPING IN. NOT
SURPRISINGLY...A LITTLE FASTER AT THE SURFACE DUE TO THE DENSITY
OF THE LOW LEVEL AIRMASS...AND THUS THE LIKELIHOOD OF A NARROW
RIBBON OF SLEET/FREEZING RAIN. AND UNFORTUNATELY...AS THAT WEAK
WAVE TO OUR SOUTHWEST MOVES IN...THIS TRANSITION ZONE SLOWS/STALLS
AND WAFFLES RIGHT OVER THE AREA...AND LENDS TO A MUCH LOWERED
CONFIDENCE IN DETERMINISTIC WINTER PRECIPITATION AMOUNTS.
THE BIGGEST CHANGE SEEN IN DETERMINISTIC NWP ON 05.12Z RUNS WAS A
SHIFT IN NCEP GUIDANCE /NAM AND GFS/ TO A SLOWER SEEP OF COLDER
AIR ALOFT /OR IN OTHER WORDS A LONGER DURATION OF FREEZING RAIN
POTENTIAL/. NON-NCEP GUIDANCE /ECMWF...CMCREG...CMCGLB/ HAVE NOT
WAVERED IN ALLOWING COLDER AIR TO SEEP IN A SHIFT THIS ALL TO
SNOW. SO CHANGES IN TODAY/S FORECAST WERE A NOD TOWARD NCEP
GUIDANCE AND ALLOW MORE POTENTIAL FOR GLAZE-ICE ACCUMULATION VIA
FREEZING RAIN...ESPECIALLY ALONG AND JUST EAST OF I-71 INCLUDING
CINCINNATI...WILMINGTON...AND AREAS SOUTH OF COLUMBUS. IN
FACT...TAKEN VERBATIM...THE 05.12Z NAM WOULD ARGUE FOR SIGNIFICANT
/HIGH-IMPACT ICING IN THIS CORRIDOR. POSSIBLE...YES...BUT THIS WAS
A SHIFT IN CONTINUITY FOR THE NAM...AND REALLY HAS VERY LITTLE
SUPPORT FROM THE OTHER GUIDANCE. THE 05.12Z GFS SITS AT A VERY
NICE MIDDLE-ROAD...BETWEEN THE NAM AND MUCH COLDER NON-NCEP
GUIDANCE. THUS USED GFS THERMAL PROFILES TWEAKED A BIT COLDER TO
FIT IT SQUARELY IN THE MIDDLE OF THE 05.12Z DETERMINISTIC NWP
ENVELOPE...NOT NEARLY AS ICE STORM LOOKING AS THE NAM...BUT NOT
NEARLY AS ALL SNOW AS THE CMC/ECMWF. PERHAPS NOT
SURPRISINGLY...THE THERMAL FIELDS OF THE GFS ALIGN CLOSELY WITH THE
05.09Z SREF MEAN. TOUGH FORECAST...WHEN THE GAMUT FROM SIGNIFICANT
SNOW (6-10) OR SIGNIFICANT ICE (0.25-0.50) ROUGHLY ARE
JUXTAPOSED ON TOP OF EACH OTHER AMONG GUIDANCE...AND SEPARATION OF
SAID DISCREPANCIES IS NO MORE THAN A TIER OR TWO OF COUNTIES. COBB
TECHNIQUES RUN AT CINCINNATI BEAR THIS OUT...FORECASTING 0.75 ICE
ACCUMULATION AND 3 SNOW /NAM/ TO 0.50 ICE AND 9 OF SNOW
/GFS/...TO VERY LITTLE ICE AND 6+ SNOW /ECMWF/. THUS...IT GOES
WITHOUT SAYING THAT GRADIENTS IN MY FORECAST TODAY ARE LIKELY
OFF...BUT REPRESENT THE CONSENSUS OF SFC AND LOW LEVEL THERMAL
FIELDS. FORECAST DETAILS STILL APT TO SHIFT.
THE 05.12Z GFS FORECAST SOUNDINGS SUGGEST PRECIPITATION SPREADING
IN THIS EVENING WILL MIX/CHANGE TO SLEET/FREEZING RAIN IN THE WEST
BY MID EVENING AND SPREAD INTO THE I-71 CORRIDOR NEAR OR JUST
AFTER MIDNIGHT. A FAIRLY RAPID CHANGE TO SNOW IS EXPECTED FAR WEST
INCLUDING SERN IND/WCNTL OH AS COLD AIR DRIVES IN...BUT SOUNDINGS
STALL THE EROSION OF WARM AIR ALOFT THROUGH ABOUT 18Z IN THE
I-71 CORRIDOR LATE TONIGHT INTO MUCH OF FRIDAY MORNING...EVEN
CONSIDERING WET BULB PROCESSES...MAINTAINING A PARTIALLY MELTING
ELEVATED WARM LAYER UP TO 1.5C...LIKELY NOT WARM ENOUGH FOR
COMPLETE MELTING /AND THUS A HIGHER FZRA THREAT/. CROSS SECTIONS
NORMAL TO THICKNESSES IN THE RIGHT ENTRANCE REGION OF THE JET
SUGGEST A SLOPED REGION OF STRONG FGEN ACROSS THE AREA TONIGHT
THROUGH FRIDAY...INDICATING TRANSIENT BANDS OF HEAVIER PCPN...AND
SOME QUITE HEAVY LIKELY FRIDAY CONSIDERING AMPLE/DEEP NEGATIVE
SATURATED GEOSTROPHIC POTENTIAL VORTICITY ATOP THE FGEN FORCING
REGION AND VERTICAL MOTION MAXIMUM. THIS SUGGESTS THE POTENTIAL
RELEASE OF SLANTWISE INSTBY BY FGEN CIRCULATIONS. STILL SEEING TWO
DISTINCT PERIODS OF HEAVIER PRECIPITATION POTENTIAL...ONE
TONIGHT...AND ONE LATE FRIDAY MORNING INTO TOMORROW AFTERNOON...THE
LATTER OF WHICH WILL DRIVE MOST OF THE WINTRY ACCUMS...AND MAY
INCLUDE 1/HR SNOW RATES FM SERN IND UP THROUGH THE DAYTON AREA TO
WEST OF CMH.
SO THE POTENTIAL IS THERE FOR BOTH A BAND OF HEAVY SNOWFALL /6-10/
FROM SRN IND INTO WCNTL OH...AND A BAND OF HEAVY MIXED
SLEET/FREEZING RAIN/SNOW ALONG THE I-71 CORRIDOR. SOUNDINGS LOOK
AWFULLY SLEETY IN THIS CORRIDOR...BUT WE/RE IN THE NOISE LEVEL OF
MODEL ACCURACY IN TERMS OF THE ELEVATED WARM LAYER WHERE A DEGREE
EITHER DIRECTION COULD CHANGE THE NAME OF THE GAME...SO THERE COULD
BE SIGNIFICANT SNOW OR SIGNIFICANT GLAZE ICE IN THIS REGION TOO.
JUST TOO TOUGH TO TELL. FURTHER EAST IT APPEARS THE WAVERING NATURE
OF THE THERMAL ZONE WILL ALLOW MUCH OF THE PRECIP TO FALL AS
RAIN...AND THIS AREA MAY NEED SOME FLOOD HEADLINES AS WE SEE THIS
EVOLVE. THERE IS LIKELY TO BE A STRONG GRADIENT OF WINTER ACCUMS
ACROSS NERN KY INTO SCNTL OH...AND HAVE TRIED TO GRADIENT THIS AS
BEST AS POSSIBLE IN GRIDDED FORECAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
SYSTEM SHIFTS OUT QUICKLY FRIDAY NIGHT WITH RAPIDLY IMPROVING
CONDITIONS BUT COLD TEMPS BURROWING IN OVER FRESH SNOW FIELD. HAVE
TAKEN SAT MAX TEMPS DOWN A FEW DEGREES...WITH SKIES BECOMING
MOSTLY SUNNY. AHEAD OF NEXT WINTER SYSTEM DISCUSSED BELOW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE ILN CWA WILL RECEIVE ONLY A BRIEF REPRIEVE FROM WINTER WEATHER
ON SATURDAY...BEFORE ANOTHER STORM SYSTEM AFFECTS THE REGION LATE
SATURDAY NIGHT THROUGH EARLY MONDAY.
THE OVERALL WEATHER PATTERN IS BEING MODELED WITH A GOOD DEGREE OF
CONSISTENCY THROUGH TUESDAY...PROVIDING CONFIDENCE IN THE LARGE
SCALE FORECAST FEATURES WELL BEYOND THE END OF THE SUNDAY-TO-MONDAY
STORM SYSTEM. AFTER THIS SYSTEM MOVES AWAY...SURFACE HIGH PRESSURE
IS FORECAST TO SETTLE OVER THE OHIO VALLEY. AS THE HIGH MOVES AWAY
AND WEAKENS...SIGNIFICANT DISAGREEMENTS DEVELOP WITH REGARDS TO
UPSTREAM JET ENERGY AND TROUGHING IN THE SOUTHERN STATES...TWO
FACTORS THAT MAY POTENTIALLY PROVIDE SOME WEATHER IMPACTS TO THE
AREA LATER IN THE WEEK.
OBVIOUSLY...THE FORECAST FOCUS WILL BE ON THE SECOND HALF OF THE
WEEKEND...WITH THE POTENTIAL FOR ANOTHER SET OF CHALLENGING MIXED
PRECIPITATION FORECASTS. WEAK HIGH PRESSURE OVER THE OHIO VALLEY AND
SOUTHERN GREAT LAKES IS FORECAST TO MOVE NORTHEAST OF THE REGION
SATURDAY NIGHT...AS TROUGHING OVER THE PLAINS AMPLIFIES AS IT
LUMBERS TO THE EAST. BROAD AMBIENT SURFACE LOW PRESSURE OVER THE
SOUTHEASTERN STATES WILL EVENTUALLY MAKE ITS WAY NORTHWARD AS A
TROUGH...COMBINING SOMEWHAT WITH A DEVELOPING SURFACE LOW DEVELOPING
AHEAD OF THE MID-LEVEL TROUGH AXIS. MOST OF THE MODEL QPF RESPONSE
AND ENHANCED RH THAT IS FORECAST TO ENVELOP THE OHIO VALLEY WILL BE
THE RESULT OF THE SOUTHERN STREAM OF MOISTURE. HOWEVER...CAUGHT
SOMEWHAT BETWEEN THE TWO STREAMS...THE ILN CWA IS FORECAST TO ONLY
BRIEFLY ENTER A REGIME OF PARTICULARLY DEEP MOISTURE...AND MODEL QPF
OUTPUT IS NOT SIGNIFICANT (STORM TOTAL QPF RANGES FROM ABOUT AN INCH
IN THE SOUTHEAST TO ONLY ONE OR TWO TENTHS IN THE NORTHWEST).
DESPITE THIS...CONFIDENCE HAS INCREASED ENOUGH IN THE OVERALL
SCENARIO TO USE 100-POPS FOR MUCH OF THE ILN CWA...DROPPING TO
LIKELY IN THE FAR NORTHWEST.
UNTIL THE EVENT GETS A LITTLE CLOSER AND MESOSCALE MODELS CAN PICK
UP ON SOME OF THE SPECIFICS OF THE FORCING (SUCH AS FRONTOGENESIS OR
DEFORMATION PLACEMENT)...IT APPEARS (IN GENERAL) THAT THE
LIQUID-EQUIVALENT PRECIPITATION OUTPUT MAY NOT BE ENOUGH TO TURN
THIS EVENT INTO ONE WITH SIGNIFICANT WIDESPREAD IMPACTS. THAT WILL
END UP BEING A CRUCIAL FACTOR...BECAUSE THERMAL PROFILES ARE
DEFINITELY GOING TO BE SUPPORTIVE OF A WIDE RANGE OF WINTER
PRECIPITATION TYPES. COMING OUT OF A SNOW EVENT AND A VERY COLD
PERIOD ON SATURDAY...AMBIENT TEMPERATURES (GROUND AND AIR) WILL BE
QUITE LOW. AT THE TIME OF PRECIPITATION ONSET EARLY SUNDAY
MORNING...SNOW WILL BE THE FAVORED PRECIPITATION TYPE. AS AN
ELEVATED WARM FRONT MOVES NORTH INTO THE REGION THROUGH SUNDAY
MORNING AND INTO THE AFTERNOON...CONDITIONS WILL EVENTUALLY SUPPORT
PRECIPITATION TYPES CHANGING FROM SNOW TO A MIX OF FREEZING RAIN AND
SLEET. AS CONDITIONS CONTINUE TO WARM...THE SURFACE TEMPERATURES
WILL WALK A VERY FINE LINE ON SUNDAY AND SUNDAY NIGHT...MAKING THE
EVENTUAL FORECAST BETWEEN RAIN AND FREEZING RAIN CHALLENGING AND
PIVOTAL. AS THE SYSTEM MOVES AWAY EARLY ON MONDAY...A BRIEF PERIOD
OF MIXED PRECIPITATION WILL BE POSSIBLE AS COLDER AIR MOVES IN
AGAIN...BEFORE DRY CONDITIONS TAKE OVER LATE MONDAY INTO MONDAY
NIGHT.
THOUGH FAR TOO EARLY TO SPECULATE ON NUMBERS...THE EARLY INDICATIONS
SUGGEST THAT THIS MAY END UP AS A MULTI-FACETED HIGHER-END
ADVISORY-LEVEL EVENT (BASED ON BOTH SNOW AND ICE
ACCUMULATIONS)...IMPACTING MOST (IF NOT ALL) OF THE ILN CWA.
MESOSCALE FEATURES WOULD HAVE TO BE PINPOINTED IN ORDER TO DETERMINE
IF WATCHES OR WARNINGS COULD EVENTUALLY BECOME NECESSARY...BUT IF
FUTURE MODEL RUNS INDICATE AN INCREASE IN MOISTURE CONTENT FROM THE
CURRENT FORECAST...THAT WOULD ALSO BE OF CONCERN. RIGHT NOW...THE
HEAVIEST QPF RESPONSE IS IN THE SOUTHEASTERN CWA...WHERE A
SIGNIFICANT PERCENTAGE OF THE PRECIPITATION IS FORECAST TO FALL AS
RAIN.
BEYOND MONDAY...BEHIND ANOTHER COLD FRONT...MOST OF NEXT WEEK
APPEARS DRY BUT FRIGID. RAW MODEL TEMPERATURES APPEAR TO BE TOO
HEAVILY INFLUENCED BY AN EXPECTED SNOWPACK (WITH MIN TEMP BULLSEYES
WELL INTO NEGATIVE NUMBERS ON SEVERAL DIFFERENT MODELS).
HOWEVER...THE TREND IS CLEAR...AND BOTH MAX AND MIN TEMPS HAVE BEEN
LOWERED FOR MUCH OF THE WEEK. WHILE TEMPERATURES SHOULD EVENTUALLY
GET (BARELY) ABOVE FREEZING FOR MOST OF THE ILN CWA EARLY ON
MONDAY...SUB-FREEZING TEMPS ARE FORECAST FOR THE NEXT FOUR DAYS
STRAIGHT...EVEN FOR MAXES. NON-DIURNAL TEMPERATURES WERE DRAWN IN
FOR THE ENTIRE PERIOD FROM SATURDAY NIGHT THROUGH MONDAY.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
EXPECT DETERIORATING AVIATION CONDITIONS OVERNIGHT AS A WINTER STORM
OVERSPREADS THE REGION. THIS WINTER STORM WILL RESULT IN MAJOR
AVIATION IMPACTS TONIGHT AND FRIDAY.
WITH A FRONT TO THE SOUTH AND NORTHWEST WINDS BRINGING COLDER
AIR...RAIN WILL CHANGE TO FREEZING RAIN AND SLEET TONIGHT. ICE
ACCUMULATIONS AROUND A QUARTER INCH MAY OCCUR. SNOW WILL MIX IN
LATER TONIGHT THROUGH MID MORNING FRIDAY. ALL SNOW WILL OCCUR BY
MID AFTERNOON FRIDAY WITH SEVERAL INCHES OF ACCUMULATION EXPECTED.
HAVE IFR CONDITIONS FOR REDUCED VISIBILITIES AND CEILINGS IN
ACCUMULATING SNOW. CONDITIONS WILL REMAIN IFR THROUGH THE
AFTERNOON DUE TO A PROLONGED PERIOD OF MOISTURE ADVECTION AND LIFT
NORTH OF THE STALLED FRONTAL BOUNDARY. CVG WILL LIKELY HAVE
IMPROVEMENT TO MVFR AFTER 00Z SATURDAY WHEN THE STORM WILL FINALLY
PUSH EAST.
OUTLOOK...MVFR TO IFR CEILINGS AND VISIBILITIES WILL LIKELY
RETURN SUNDAY INTO MONDAY WITH WINTRY PRECIPITATION ON SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR OHZ042>044-
051>053-060>062.
WINTER WEATHER ADVISORY UNTIL 1 AM EST SATURDAY FOR OHZ026-034-
035.
WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
OHZ045-046-054>056-063>065-070>073-077>080.
WINTER WEATHER ADVISORY FROM 7 AM FRIDAY TO 1 AM EST SATURDAY
FOR OHZ074-081-082-088.
KY...WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
KYZ089>097.
WINTER WEATHER ADVISORY FROM 7 AM FRIDAY TO 1 AM EST SATURDAY
FOR KYZ098>100.
IN...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR INZ050-058-
059.
WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
INZ066-073>075-080.
&&
SYNOPSIS...BINAU
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...HATZOS
AVIATION...CONIGLIOHazardous weather outlook, Dec 5, 4:38 PM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EST THU DEC 5 2013
INZ050-058-059-OHZ042>044-051>053-060>062-062145-
WAYNE-FAYETTE IN-UNION IN-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-
PREBLE-MONTGOMERY-GREENE-
438 PM EST THU DEC 5 2013
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION FROM SUNDAY
THROUGH MONDAY. ALTHOUGH DETAILS ARE STILL UNCERTAIN...IT APPEARS
THAT ACCUMULATING SNOW AND ICE WILL BE LIKELY TO OCCUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ026-034-035-062145-
HARDIN-MERCER-AUGLAIZE-
438 PM EST THU DEC 5 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION FROM SUNDAY
THROUGH MONDAY. ALTHOUGH DETAILS ARE STILL UNCERTAIN...IT APPEARS
THAT ACCUMULATING SNOW AND ICE WILL BE LIKELY TO OCCUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ066-073>075-080-KYZ089>097-OHZ045-046-054>056-063>065-070>073-
077>080-062145-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-UNION OH-DELAWARE-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-
438 PM EST THU DEC 5 2013
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION FROM SUNDAY
THROUGH MONDAY. ALTHOUGH DETAILS ARE STILL UNCERTAIN...IT APPEARS
THAT ACCUMULATING SNOW AND ICE WILL BE LIKELY TO OCCUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ098>100-OHZ074-081-082-088-062145-
ROBERTSON-MASON-LEWIS-HOCKING-ADAMS-PIKE-SCIOTO-
438 PM EST THU DEC 5 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT.
RAIN WILL MOVE THROUGH THE AREA OVERNIGHT...AND MAY CAUSE MINOR
FLOODING GIVEN SATURATED SOILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION FROM SUNDAY
THROUGH MONDAY. ALTHOUGH DETAILS ARE STILL UNCERTAIN...IT APPEARS
THAT ACCUMULATING SNOW AND ICE WILL BE LIKELY TO OCCUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
BINAU
Winter Storm, Dearborn
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Dearborn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
The observer located 3 miles west-northwest of Lawrenceburg reported 5.8 inches of snowfall. A spotter in Aurora measured 5.7 inches, and two other CoCoRaHS observers in the county measured 5.5 and 5 inches of snow.
Winter Storm, Franklin
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
A spotter located west of Brookville measured 6 inches of snow. The cooperative observer in town measured 5.5 inches.
Winter Storm, Ohio
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Ohio forecast zone
- Reported by
- Unknown
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
Based on surrounding observations, it is estimated that 5 to 5.5 inches of snow fell in Ohio county.
Winter Storm, Ripley
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Ripley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
Spotters located 4 miles southwest of Napoleon and 7 miles north of Holton measured 6.8 and 6.2 inches of snow. The CoCoRaHS observer 4 miles northeast of Osgood measured 6.5 inches of snow.
Winter Storm, Switzerland
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Switzerland forecast zone
- Reported by
- Unknown
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
Based on surrounding observations, it is estimated that 4 to 5 inches of snow fell in Switzerland county.
Winter Storm, Union
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Union forecast zone
- Reported by
- Unknown
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Based on surrounding observations, it is estimated that about 6 inches of snow fell over the southeastern half of the county.
Winter Weather, Wayne
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
The observer 5 miles northwest of Richmond measured 5.1 inches of snow. The county emergency manager in Richmond measured 4.8 inches.
Winter Weather, Fayette
- When
- December 6, 12:00 AM EST to 9:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Unknown
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
Observations nearby indicate that 4 to 5 inches of snow fell across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
- Winter Weather in Arkansas, December 6, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487260, 487261, 487262, 487267, 487272, 487288, 487291, 487294.